Kansas, 2010

Hail and Damaging Wind in Kansas, March 10, 2010

March 10, 2010 · NWS ICT · 5 events in 4 counties and zones

A strong upper level low pressure area moved along the Kansas-Oklahoma border during the afternoon and evening of March 10th, 2010. As this low moved along, low topped thunderstorms developed over portions of Southeast Kansas over the Flint Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong upper level low pressure area moved along the Kansas-Oklahoma border during the afternoon and evening of March 10th, 2010. As this low moved along, low topped thunderstorms developed over portions of Southeast Kansas over the Flint Hills. The small thunderstorms produced a swath of hail as they moved northeast, even producing enough hail to cover the ground in some locations. The hail also produced some piles along Highway 54 in Greenwood County, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 10, 3:09 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 10, 3:09 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CST WED MAR 10 2010

.DISCUSSION...

TONIGHT:
FRONT INITIALLY SLIPPED A BIT FURTHER SOUTH THAN EXPECTED AND
RESULTANT CLOUDS HAVE LIMITED INSTABILITY OVER MUCH OF THE AREA.
SURFACE LOW STILL EXPECTED TO DEEPEN AND TRACK ACROSS SOUTHEAST KS
PER 1800 UTC MODELS. ASSUMING THIS DOES VERIFY...IT SHOULD PULL
SUFFICENT LOW LEVEL MOISTURE INTO EXTREME SOUTHEAST KS FOR LOW END
SEVERE THREAT. DECENT DEEP SHEAR SHOULD HELP OFFSET LOW
CONVECTIVE AVAILABLE POTENTIAL ENERGY. MEANWHILE COLD AIR ALOFT
WILL RESULT IN STEEP LAPSE RATES AND WILL KEEP THREAT OF THUNDER
OVER MOST OF THE AREA TONIGHT. EXPECT SEVERE THREAT TO WANE EARLY THIS
EVENING.

WED-FRI:

WITH PERSISTENT UPPER LOW LURKING IN THE AREA...WILL KEEP LOWER
CHANCES OF PRECIPITATION GOING THROUGH THU NIGHT. HARD TO TIME
INDIVIDUAL SHRTWAVES AND ATTENDENT INCREASE IN CLOUDS/PRECIPITATION.
FORECAST TEMPERATURES ALOFT CAME IN A BIT COOLER FOR LATE THU
NIGHT/FRI MORNING...SUGGEST A BIGGER AREA OF RAIN/SNOW MIX. WITH
TEMPERATURES REMAINING NEAR FREEZING...ANTICIPATE LITTLE IF ANY
ACCUMULATION. DIURNAL TEMPERATURE RANGE WILL LIKELY BE LIMITED...DUE
TO CLOUDS/PRECIPITATION...AND HAVE TWEAKED TEMPERATURES DOWN A BIT
MORE.

SAT-WED:

OFF TO AN EARLY START...SO LITTLE 1200 UTC DATA UTILIZED FOR THIS
PERIOD. 0000 UTC/06 UTC MODELS IN PRETTY GOOD AGREEMENT WITH LONG
WAVE PATTERN. MUCH OF AREA WILL BE AFFECTED BY SHORTWAVE ROTATING
AROUND UPPER LOW WHICH WILL MODULATE CLOUDS...ESPECIALLY ACROSS THE
EASTERN HALF OF FORECAST AREA. BY START OF WORK WEEK...UPPER LOW
MOVES EAST BUT WILL BE STUCK IN WEAK UPPER FLOW BETWEEN SYSTEM.
GIVEN THAT THERE WILL NOT BE A SIGNIFICANT PUSH OF DRIER AIR INTO
THE AREA...WILL LIKELY BE FAIR AMOUNT OF 925MB-850MB MOISTURE WITH
ATTENDENT CLOUDS. TIMING/AMOUNT OF CLOUDS IS STILL PROBLEMATIC.
TEMPERATURES SHOULD REMAIN NEAR/BELOW NORMAL GIVEN CLOUDS AND N LOW
LEVEL FLOW. OF NOTE...BOTH GLOBAL FORECAST SYSTEM MODEL/EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL MIXDOWN OF
925MB/850MB TEMPERATURES RUNNING SEVERAL DEGREES BELOW GLOBAL
FORECAST SYSTEM MODEL MODEL OUTPUT STATISTICS. CONFIDENCE TO TIME
LOW CHANCES OF PRECIPITATION NOT HIGH ENOUGH...AND WILL LEAVE
FORECAST DRY FOR NOW. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LOW CLOUDS IN THE MVFR RANGE WILL CONTINUE TOO BLANKET MUCH OF THE
REGION AND LINGER INTO THE OVERNIGHT HOURS...AS THE UPPER LEVEL SYSTEM
APPROACHES FROM THE SOUTHWEST. A WARM FRONT WILL PUSH NORTHWARD
INTO SOUTHEAST KANSAS LATER THIS AFTERNOON WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE FRONT. SOME OF THE STORMS
COULD BE SEVERE IN SOUTHEAST KANSAS WITH NUMEROUS SHOWERS AND A
FEW EMBEDDED THUNDERSTORMS POSSIBLE FURTHER TO THE WEST ACROSS
SOUTH CENTRAL AND PORTIONS OF CENTRAL KANSAS. THE SURFACE LOW
PRESSURE WILL MOVE NORTHEAST WITH GUSTY NORTHWEST WINDS SPREADING
ACROSS THE REGION IN ITS WAKE FOR TONIGHT.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    36  46  34  46 /  80  30  30  30
HUTCHINSON      36  44  33  46 /  80  40  30  30
NEWTON          36  44  32  44 /  80  40  30  30
ELDORADO        37  44  33  43 /  80  40  30  30
WINFIELD-KWLD   39  47  35  46 /  70  20  20  30
RUSSELL         33  43  32  46 /  50  40  30  20
GREAT BEND      34  43  32  47 /  50  30  30  20
SALINA          35  44  33  43 /  70  50  50  40
MCPHERSON       36  44  33  44 /  80  50  40  30
COFFEYVILLE     42  48  36  45 /  70  20  20  20
CHANUTE         39  45  34  42 /  80  30  20  20
IOLA            39  45  34  41 /  80  40  30  30
PARSONS-KPPF    40  47  35  43 /  70  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 10, 4:14 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CST WED MAR 10 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
414 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE LIKELY INTO EARLY
EVENING. THE SEVERE THUNDERSTORM POTENTIAL IS ROUGHLY EAST OF
I-35...WITH THE BEST CHANCES IN SOUTHEAST KANSAS. THE PRIMARY
THREAT WILL BE UP TO GOLFBALL SIZED HAIL. ISOLATED DAMAGING WINDS
OR A BRIEF TORNADO CANNOT BE RULED OUT. SMALL HAIL IS POSSIBLE
OVER MUCH OF THE REST OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW MAY OCCASIONALLY MIX WITH LIGHT RAIN OVER MAINLY CENTRAL
KANSAS LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. NO
ACCUMULATION IS EXPECTED.

THE FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY ALONG AND WEST
OF A LINE FROM RUSSELL TO GREAT BEND ON THURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY EVENING
ROUGHLY EAST OF I-35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Mar 10, 4:44 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CST WED MAR 10 2010

KSZ093-098-102315-
CHAUTAUQUA-COWLEY-
444 PM CST WED MAR 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 444 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHILOCCO TO HARDY TO
17 MILES SOUTH OF GRAINOLA...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Mar 10, 5:08 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CST WED MAR 10 2010

KSZ093-098-102345-
CHAUTAUQUA-COWLEY-
508 PM CST WED MAR 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 508 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINFIELD TO DEXTER
TO GRAINOLA...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Mar 10, 5:36 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CST WED MAR 10 2010

KSZ069-093-094-098-110000-
BUTLER-CHAUTAUQUA-COWLEY-ELK-
536 PM CST WED MAR 10 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY AND ELK COUNTIES...

AT 535 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ATLANTA TO GRENOLA
TO 8 MILES NORTHEAST OF CEDAR VALE...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cowley

When
March 10, 5:36 PM CST
Where
Cowley County, 0.48 mi WNW of Winfield Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.172, -97.038

Hail, Chautauqua

When
March 10, 5:52 PM CST
Where
Chautauqua County, 9.67 mi N of Cedar Vale
Measured
0.75 in hail
Reported by
Public
Coordinates
37.240, -96.500

Pea to penny sized hail covered the ground.

Hail, Elk

When
March 10, 6:00 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.470, -96.260

Pea to nickel sized hail covered the ground.

Hail, Greenwood

When
March 10, 6:10 PM CST
Where
Greenwood County, 0.69 mi S of Severy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.620, -96.230

Hail, Greenwood

When
March 10, 6:22 PM CST
Where
Greenwood County, Climax
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -96.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220622, 220623, 220633, 220634, 220635.